Alert archive / Puerto Rico / Small Craft Advisories in 2018

Small Craft Advisory 48, NWS JSJ

November 20, 2018

NWS JSJ issued this small craft advisory at Nov 20, 2018, 1:28 PM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2018, 1:28 PM CST (19:28 UTC)
Expired
Nov 21, 2018, 1:56 PM CST
In force
24 hr
Issued by
NWS JSJ

The text

As transmitted.

464 
WHCA72 TJSJ 201928
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
328 PM AST Tue Nov 20 2018

...Choppy seas expected through Wednesday afternoon... 

.Surface high pressure ridge spreading south and west from the central
Atlantic will help create moderate to fresh easterly winds across the
regional waters. This will result in choppy wind driven seas at least
until Wednesday afternoon.

AMZ710-210330-
/O.NEW.TJSJ.SC.Y.0048.181120T1928Z-181121T1800Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
328 PM AST Tue Nov 20 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM AST WEDNESDAY...

The National Weather Service in San Juan has issued a Small Craft
Advisory, which is in effect until 2 PM AST Wednesday. 

* WINDS...East winds increasing to 15 to 20 knots with
  occasionally higher gusts. 

* WAVES/SEAS...Seas between 5 to 7 feet occasionally up to 9 
  feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
4 follow-up statements
107 
WHCA72 TJSJ 210123
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
923 PM AST Tue Nov 20 2018

...Choppy seas expected through Wednesday afternoon...

.Surface high pressure ridge spreading south and west from the
central Atlantic will help create moderate to fresh easterly winds
across the regional waters. This will result in choppy wind driven
seas at least until Wednesday afternoon.

AMZ710-210930-
/O.CON.TJSJ.SC.Y.0048.000000T0000Z-181121T1800Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
923 PM AST Tue Nov 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM AST
WEDNESDAY...

* WINDS...East winds increasing to 15 to 20 knots with 
  occasionally higher gusts. 

* WAVES/SEAS...Seas between 5 to 7 feet occasionally up to 9 
  feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
991 
WHCA72 TJSJ 210757
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
357 AM AST Wed Nov 21 2018

...Choppy seas expected through this evening...

.Surface high pressure ridge spreading south and west from the
central Atlantic will help create moderate to fresh easterly
winds across the regional waters. This will result in choppy wind
driven seas at least least this evening.

AMZ710-211600-
/O.EXT.TJSJ.SC.Y.0048.000000T0000Z-181122T0000Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
357 AM AST Wed Nov 21 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM AST THIS
EVENING...

* WINDS...East winds increasing to 15 to 20 knots with 
  occasionally higher gusts. 

* WAVES/SEAS...Seas between 5 to 7 feet occasionally up to 9 
  feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
563 
WHCA72 TJSJ 211417
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
1017 AM AST Wed Nov 21 2018

...Choppy seas expected through this evening...

.Surface high pressure ridge spreading south and west from the
central Atlantic will help create moderate to fresh easterly
winds across the regional waters. This will result in choppy wind
driven seas at least least this evening.

AMZ710-212230-
/O.CON.TJSJ.SC.Y.0048.000000T0000Z-181122T0000Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
1017 AM AST Wed Nov 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM AST THIS
EVENING...

* WINDS...East winds increasing to 15 to 20 knots with 
  occasionally higher gusts. 

* WAVES/SEAS...Seas between 5 to 7 feet occasionally up to 9 
  feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
785 
WHCA72 TJSJ 211956
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
356 PM AST Wed Nov 21 2018

...Small craft advisory has been cancelled...

.Winds and seas have continued to slowly subside across the
offshore Atlantic and are no longer expected to continue at or 
above the small craft advisory criteria of 7 feet or greater. 


AMZ710-212100-
/O.CAN.TJSJ.SC.Y.0048.000000T0000Z-181122T0000Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
356 PM AST Wed Nov 21 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in San Juan has cancelled the Small
Craft Advisory. However seas will continue up to 6 feet offshore
due to a moderate wind chop. Small craft operators should therefore
exercise caution.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Nov 20, 9:48 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Nov 20, 9:48 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1148 AM AST Tue Nov 20 2018

.UPDATE...Fair weather conditions have prevailed across the U.S.
Virgin Islands and Puerto Rico this morning. 12Z TJSJ sounding
showed moisture content well below normal, less than one inch of
precipitable waters as a mid-upper level ridge dominates the local
pattern. An area of low level moisture produced by a wind surge
will move over the local region during the next few hours,
generating a slightly increase in trade winds showers. The brisk
easterly winds will push these showers fairly quickly across the
local islands, therefore no flooding problems are anticipated the
rest of today. No significant changes were introduced to the
forecast package this morning as it is in line with the latest
thinking.

&&

.AVIATION...VFR conds expected across the local terminal thru the
forecast period. Easterly winds of 15-25 kts with gust up to 30
kts will prevail below FL150.

&&

.MARINE...No changes to the previous discussion. Choppy seas of
4-6 feet and winds of 15-20 kts will continue through at least
midweek. As a result, boaters should exercise caution across most
of the local waters.

&&

.PREV DISCUSSION... /issued 425 AM AST Tue Nov 20 2018/

SYNOPSIS...A generally stable weather pattern to continue through
the end of the week under ridge pattern. However, patches of low
level moisture will assure passing showers later today through
this evening.

SHORT TERM...Today through Thursday...

Fair weather conditions with significantly limited shower activity
will prevail across the forecast area through mid morning. An
area low level moisture now locate just east of the lesser
antilles will enter the Anegada Passage early this morning and
then over the local islands late this morning. Most of these
showers are fast pace moving and no significant rainfall
accumulations are expected. These showers could generate a few
gusty winds as they pass by. After this Fair weather conditions
will continue with significantly limited shower activity across
the forecast area this evening. This is the result of drier air
moving across the region and the effects of a surface to mid-
level ridge of high pressure located over the north central
Atlantic. The occasional patch of low- level moisture is expected
once again Wednesday afternoon into Thursday. If any convection
occurs, especially in the afternoon, it will be short- lived due
to unfavorable environmental conditions.

LONG TERM...Friday through Tuesday...
On Friday although it will remain relatively stable, moisture
content across the region will begins to increase. After Saturday
the forecast will depend how close the frontal boundary will be
to our local forecast area. On the latest GFS model suggest the
highest amount of moisture will stay over the Atlantic ocean but
enough moisture will reach the local area to increase the chances
of showers from Sunday through Tuesday.

AVIATION...VFR conditions are expected to prevail across the
forecast area through 21/06Z. As a band of moisture moves westward
across the region, expect VCSH first at TKPK/TNCM around 20/08Z,
then TJSJ at around 20/16Z, TJPS at around 20/22Z, and TJBQ at
around 20/22Z. Afternoon convection will also bring VCSH to
TJMZ/TJBQ between 20/16Z and 20/22Z. Winds will continue to prevail
from the east to northeast at 10 to 15 kt--highest along the coasts
with sea breeze influences and near showers and thunderstorms.

MARINE...Small craft operators should exercise caution as
combined seas are forecast to be between 4 to 6 feet across local
Atlantic waters, Anegada Passage and the off shore Caribbean
waters. Easterlies winds throught at least mid week on the range
of between 10 to 20 knots. There is a high risk of rip currents
across many of the local northern exposed beaches today.

A A generally stable weather pattern to continue through
the end of the week under ridge pattern. However, patches of low
level moisture will assure passing showers particularly Tuesday
night into Wednesday morning. northerly swell will reach the local
Atlantic waters on Saturday night and peak on Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  76  87  76 /  40  60  20  20
STT  86  77  86  76 /  70  70  10  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Wednesday afternoon for Northeast-
     Northwest-San Juan and Vicinity-Southeast-Western Interior.

     High Rip Current Risk through Thursday afternoon for North
     Central.

     High Rip Current Risk through late tonight for Culebra.

VI...None.
AM...None.
&&

AVIATION...ER
RADAR....CAM/ER
Hazardous weather outlook, Nov 20, 2:39 AM CST, 10 hours 49 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
429 AM AST martes 20 de noviembre de 2018

AMZ710>745-PRZ001>013-210830-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
429 AM AST martes 20 de noviembre de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...hoy y esta noche

.Inundaciones...Lluvia fuerte pudiera resultar en acumulacion de
agua en carreteras y areas con poco drenaje.

.Vientos...Se esperan vientos sostenidos entre 20 a 24 mph a traves
de las aguas del Atlantico, el Caribe y el Pasaje de Mona.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de la
mayoria de las aguas locales.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para las playas de la costa norte de Puerto Rico, al igual que
Culebra.

.Dias dos a siete...miercoles a lunes

A medida que una banda de humedad se aleje del area de pronostico,
un patron de tiempo estable regresara el miercoles y durante el
resto de la semana laboral. La humedad aumentara nuevamente el
sabado y domingo, y por lo tando, aumentando el potencial de
aguaceros y tronadas a traves de las islas locales. El riesgo
moderado a alto de corrientes marinas continuara hasta por lo menos
el jueves.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vientos
fuertes, inundaciones y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-210830-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
429 AM AST martes 20 de noviembre de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...hoy y esta noche

.Inundaciones...Lluvia fuerte pudiera resultar en acumulacion de
agua en carreteras y areas con poco drenaje.

.Vientos...Se esperan vientos sostenidos entre 20 a 24 mph a traves
de las aguas del Atlantico, el Caribe y el Pasaje de Mona.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de la
mayoria de las aguas locales.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas de las Islas Virgenes
Americanas.

.Dias dos a siete...miercoles a lunes

A medida que una banda de humedad se aleje del area de pronostico,
un patron de tiempo estable regresara el miercoles y durante el
resto de la semana laboral. La humedad aumentara nuevamente el
sabado y domingo, y por lo tando, aumentando el potencial de
aguaceros y tronadas a traves de las islas locales. El riesgo
moderado de corrientes marinas continuara hasta por lo menos el
jueves.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vientos
fuertes, inundaciones y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

Nearby

Small Craft Advisories in Puerto Rico, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.